THE NEW ENGLAND DERMATOLOGICAL SOCIETY Feb 5, 1975
Terry P. Hadley, MD, Recorder
Systemic Lupus Erythematosus. Presented by J. S. Strauss, MD, Ronald Matloff, MD.
A 59-year-old man noticed a "hive-like" eruption confined to the extensor aspects of both forearms in July 1974 following sun exposure. There was no previous history of photosensitivity, but he had been taking hydrochlorothiazide (Hydrodiuril) because of mild essential hypertension diagnosed two years previously. He was seen by a dermatologist in September 1974 after the eruption extended to the scalp, face, neck, and trunk. A tentative diagnosis of "phototoxic dermatitis" was made, and the medication was switched to methyldopa (Aldomet). However, his skin condition worsened, and a two-week course of prednisone therapy was unsuccessful in controlling the cutaneous disease. Other than the hypertension, his medical history and a family history were noncontributory.Physical examination showed an intense erythema and edema of the scalp, face, neck,